Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

November 28, 2016Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Nov 28, 2016, 10:49 PM CST for Choctaw County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2016, 10:49 PM CST (04:49 UTC)
Expired
Nov 28, 2016, 11:30 PM CST
In force
41 min
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 156 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS84 KMOB 290449
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1049 PM CST MON NOV 28 2016
 
ALZ051-290530-
CHOCTAW AL-
1049 PM CST MON NOV 28 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CHOCTAW COUNTY UNTIL 1130 PM CST...

AT 1048 PM CST...THE STRONG THUNDERSTORM WAS LOCATED NEAR
PENNINGTON...OR 10 MILES NORTH OF BUTLER...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENNINGTON.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3218 8801 3214 8802 3211 8823
      3229 8828 3231 8821
TIME...MOT...LOC 0448Z 256DEG 49KT 3223 8816 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Nov 28, 8:13 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 28, 8:13 PM CST, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
813 PM CST Mon Nov 28 2016

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Latest thinking for the next 6 hours suggests persistent
but progressive low level 850 jet now entering western sections of
the forecast area this evening with still very limited cape or
instability near the sfc suggesting convection moving in from the
west remains elevated for most inland areas and will likely do this
through the evening and overnight hours. After looking over some of
the hi res progs both the hrrr and ruc13 still bring in more
convection for this evening still leaving us with some concern though
with the better dynamics lifting off to the ne quickly through 06z
and still the lack of surface based instability we will likely see
more of the same trends on radar through around 2 or 3 am. Worst off
would be a bowing segment with maybe some winds briefly transitioning
to the sfc near the apex of bow. Further south near the coast and
offshore scattered showers with maybe a few thunderstorms mixed in
will become better developed through the night due to the better sfc
based instability over the gulf and possibly near the immediate coast
combined with the forcing aloft. As the better dynamics aloft moves
off to the north the threat for these storms to the south becoming
severe also lessens especially after midnight. With this will begin
to back off on the severe wording for the remainder of tonight...
especially east of the I-65 corridor...though continue monitor
closely. 32/ee

&&

.PREV DISCUSSION... /issued 559 PM CST Mon Nov 28 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR to MVFR cigs through 29.03 followed by most MVFR
cigs and visibilities through about 29.09z followed by IFR cigs and
visibilities through about 29.18z then IFR to MVFR cigs through
30.00z. Lower cigs and visibilities mostly in scattered to numerous
showers and thunderstorms moving across the region this evening and
overnight. Winds will continue from the south at 15 to 25 knots with
higher gusts through about 29.09z...diminishing to 10 to 15 kts
through 30.00z. 32/ee

PREV DISCUSSION... /issued 418 PM CST Mon Nov 28 2016/

NEAR TERM /Now Through Tuesday/...A large occluded mid-latitude
cyclone continues to spin on water vapor across the northern plains.
A short wave rotating through the base of the upper trof is
currently generating showers and thudnerstorms over the Arklatex
region where there is an enhanced severe weather risk this afternoon
and evening. Ahead of this system, windy conditions are underway
across much of the southeast with southerly winds of 20 to 30 mph
common, gusting to around 40 mph at times. A wind advisory continues
through 7pm. The Storm Prediction Center maintains a marginal risk
across much of our area with a Slight risk across northwest portions
of the area. As is typical this time of year, the kinematics are
there with 60-70 knots of 0-6km shear and a low-lvl jet increasing
to around 65 knots tonight. The question as it normally is, will be
the thermodynamics. Models agree that a very narrow band of
instability (CAPE) will nudge into the area late this evening and
overnight as a line of showers and storms is expected to develop to
our west and move eastward through the overnight hours.

As far as timing, scattered showers will develop across southeast
Mississippi this evening but are not expected to become severe. A
line of showers and thunderstorms will move into western parts of
the area between 7 pm and 9 pm and into and across southwest Alabama
(to the west of I-65) through around midnight. A few strong to
severe storms are possible along the line. The strong shear will
favor rotating updrafts if a strong enough updraft can develop.
However, we expect the tornado risk to remain extremely isolated
across mainly northwest portions of the area. The most likely event
will be a strongly forced squall line that will weaken as it moves
eastward tonight. Damaging straight line winds will be the primary
threat as it will not take much to mix down the strong winds aloft.
After midnight and through around 4 am or so, expected the weakening
line to continue east of I-65 in interior south central Alabama and
across the western Florida panhandle. Lows tonight will range from
the low 60s across northwest areas to low 70s along the coast.

Scattered rain showers will re-develop on Tuesday with a possible
embedded thunderstorm in the afternoon given continued southwest
flow aloft and potential for reloading instability. We may have to
watch for isolated strong storms Tuesday afternoon if enough
instability develops, however the better chances will be later
Tuesday night. Highs on Tuesday will be in the upper 70s to around
80. 13/JC

SHORT TERM /Tuesday night Through Thursday night/...Some isolated to
scattered showers and storms will continue to be possible Tuesdayevening,
then increased dynamics and omega will begin moving in from the west
around daybreak Wednesday and continue across the forecast area on
during the day. There is the potential for another round of strong to
possibly severe storms, with damaging winds again being the primary
threat. We will continue continue to monitor and fine tune the timing
and potential threats with this second round. Wednesday night through
Thursday night look to be rainfree and cooler as drier high pressure
builds east across the area. Lows tonight ranging from the low 60s
northwest to around 70 coastal tonight and Tuesday night, cooling to
upper 30s west to the low/mid 40s east by Wednesday night in the wake
of the front. Daytime highs in the upper 60s to mid 70s Wednesday and
cooling to the low to mid 60s across entire region on Thursday. 12/DS

LONG TERM /Friday Through Monday/...Rain chances gradually increase
through the long term period with a fairly active upper flow.
Scattered showers and storms expected each day. Remaining a little on
the cool side through the period. Daytime highs in the upper 50s to
upper 60s. Nighttime lows primarily in the 40s. 12/DS

MARINE...Strong southerly winds will continue through Tuesday
morning before decreasing slightly Tuesday afternoon. Winds increase
again Tuesday night into Wednesday as a cold front approaches from
the west. The cold front is expected to move through the marine area
Wednesday afternoon and evening with a moderate northerly flow in
the wake of the front. Small Craft Advisory is in effect for most of
the Marine area through Wednesday. Scattered to locally numerous
showers and thunderstorms can be expected tonight into early Tuesday
and again late Tuesday night into Wednesday. Some of the storms may
be strong to severe. 12/JC

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday afternoon for ALZ265-266.

     High Surf Advisory until 6 AM CST Tuesday for ALZ265-266.

FL...High Rip Current Risk through Tuesday afternoon for FLZ202-204-
     206.

     High Surf Advisory until 6 AM CST Tuesday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until noon CST Tuesday for GMZ630>635.

     Small Craft Advisory until 6 PM CST Wednesday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 28, 10:10 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1010 PM CST MON NOV 28 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-300415-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
1010 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...REST OF TONIGHT

THE THREAT FOR SEVERE WEATHER HAS BEGUN TO DIMINISH FOR THE
REMAINDER OF TONIGHT AS THE STRONGER DYNAMICS ALOFT CONTINUES TO LIFT
NORTH OF THE FORECAST AREA...COMBINED WITH LIMITED INSTABILITY NEAR
THE SURFACE. AS A RESULT AN ISOLATED STRONG TO POSSIBLE SEVERE
THUNDERSTORM WILL BE POSSIBLE THROUGH ABOUT 3 AM TUESDAY MORNING
TAPERING OFF AS LIGHT RAINSHOWERS LATER IN THE MORNING. ISOLATED
CASES OF DAMAGING STRAIGHT LINE WINDS ALONG WITH SOME SMALL TO MEDIUM
SIZE HAIL WITH BE THE MAIN THREATS WITH THE STRONGER STORMS THROUGH
EARLY TUESDAY MORNING.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

THERE IS A HIGH SURF ADVISORY ALONG THE GULF BEACHES OF ALABAMA AND
NORTHWEST FLORIDA THROUGH TONIGHT. WAVES AND SURF WILL BUILD TO 5 TO
7 FEET TONIGHT. THIS ROUGH SURF COULD CAUSE MINOR EROSION AND WAVE
RUNUP ALONG SOME OF THE MORE VULNERABLE BEACH AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH RISK FOR DANGEROUS RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA WILL CONTINUE THROUGH TUESDAY
AFTERNOON.

THE CHANCE OF RAIN WILL DECREASE INTO EARLY TUESDAY...THEN INCREASE
AGAIN TUESDAY NIGHT THOUGH WEDNESDAY AS ANOTHER UPPER SYSTEM PASSES
OVER THE AREA. A SLIGHT RISK OF SEVERE WEATHER IS POSSIBLE GENERALLY
WEST OF I-65 LATE TUESDAY THROUGH WEDNESDAY WITH A MARGINAL RISK
FURTHER EAST. DAMAGING WINDS AGAIN THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-300415-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1010 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED OVER THE
COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT DUE
TO A STRONG ONSHORE FLOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE OVER COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA THROUGH WEDNESDAY AFTERNOON
DUE TO THE STRONG ONSHORE FLOW THROUGH WEDNESDAY MORNING...FOLLOWED
BY A COLD FRONT MOVING ACROSS THE MARINE AREA WEDNESDAY AFTERNOON.

In the hours before

Local storm report, Nov 28, 6:48 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
648 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     NON-TSTM WND DMG 5 NE CASTLEBERRY        31.35N 86.96W
11/28/2016                   CONECUH            AL   BROADCAST MEDIA

            PUBLIC REPORT OF A TREE DOWN NEAR JAY VILLA ROAD IN
            CONECUH COUNTY.

&&

DJOHNSON
Special weather statement, Nov 28, 6:53 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
653 PM CST MON NOV 28 2016

ALZ051-290130-
CHOCTAW AL-
653 PM CST MON NOV 28 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 730 PM CST...

AT 651 PM CST...THE STRONG THUNDERSTORM WAS LOCATED OVER
TOOMSUBA...OR 8 MILES SOUTH OF LAUDERDALE...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE OVER NORTHERN CHOCTAW
COUNTY AS THE CENTER OF THE STORM PASSES JUST TO THE NORTH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CHOCTAW
COUNTY.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3223 8843 3231 8842
TIME...MOT...LOC 0051Z 261DEG 45KT 3240 8852
Special weather statement, Nov 28, 10:21 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1021 PM CST MON NOV 28 2016

ALZ051-290445-
CHOCTAW AL-
1021 PM CST MON NOV 28 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 1045 PM CST...

AT 1020 PM CST...THE STRONG THUNDERSTORM WAS LOCATED NEAR SNELL...OR
12 MILES NORTHEAST OF QUITMAN...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...LISMAN AND PENNINGTON.

LAT...LON 3231 8800 3230 8800 3228 8801 3228 8802
      3226 8801 3217 8801 3215 8802 3214 8804
      3211 8805 3209 8804 3206 8807 3207 8810
      3206 8812 3205 8812 3204 8846 3225 8843
      3231 8806
TIME...MOT...LOC 0420Z 263DEG 45KT 3214 8854
Special weather statement, Nov 28, 10:49 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1049 PM CST MON NOV 28 2016

ALZ051-290530-
CHOCTAW AL-
1049 PM CST MON NOV 28 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CHOCTAW COUNTY UNTIL 1130 PM CST...

AT 1048 PM CST...THE STRONG THUNDERSTORM WAS LOCATED NEAR
PENNINGTON...OR 10 MILES NORTH OF BUTLER...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENNINGTON.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3218 8801 3214 8802 3211 8823
      3229 8828 3231 8821
TIME...MOT...LOC 0448Z 256DEG 49KT 3223 8816

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:53 PM CSTSpecial Weather StatementMOBChoctaw37 min
Nov 28, 10:21 PM CSTSpecial Weather StatementMOBChoctaw24 min
Nov 29, 2:26 AM CSTSpecial Weather StatementMOBWashington49 min
Nov 29, 3:03 AM CSTSpecial Weather StatementMOBMonroe42 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.